Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 78, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 7, 1997, 5:13 PM EDT for New Hanover County, North Carolina. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 7, 1997, 5:13 PM EDT (21:13 UTC)
- Expired
- Jul 7, 1997, 6:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County New Hanover County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 5:30 PM EDT | Thunderstorm Wind 50 | Castle Hayne, NC | LARGE TREE LIMBS DOWN |
| Jul 7, 5:50 PM EDT | Hail 1 | (Ilm)Wilmington Arpt, NC | 1 INCH HAIL ON INTERSTATE 40 JUST SOUTH OF THE NORTHEAST CAPE FEAR RIVER |
| Jul 7, 6:10 PM EDT | Thunderstorm Wind 50 | Wrightsville Beach, NC | TREES DOWN IN THE LANDFALL COMMUNITY NEAR WRIGHTSVILLE BEACH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1752 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 072111 RRA
SVRILM
NCC129-072200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
513 PM EDT MON JUL 7 1997
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN SOUTHEASTERN NORTH CAROLINA
...NEW HANOVER COUNTY
AT 509 PM EDT...A SEVERE THUNDERSTORM WAS WAS 6 MILES
NORTHEAST OF WILMINGTON MOVING SLOWLY TO THE EAST AT 5 MPH.
THIS STORM WILL BE IN THE VICINITY OF...
CASTLE HAYNE BY 515 PM EDT
MASONBORO BY 525 PM EDT
WRIGHTSBORO BY 535 PM EDT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
HEWITTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:18 PM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 7, 1:18 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 118 PM EDT MON JUL 7 1997 ZFP: SRT TERM...ATMSPH ACRS ERN NC BECOMING MORE UNSTABLE WITH CAPES AOA 3000 AS TEMPS RISE INTO UPPR 80S/MID 90S WITH DWPTS IN 70S. JUST STARTING TO SEE A FEW CELLS DVLP INLND FROM CST AND EXPECT THIS TREND TO CONTINUE THIS AFTN...WL LIKELY NEED A EVENING POP MANY AREAS TO CVR THIS ACTVTY. OVERNIGHT CNVCTN SHLD DISSIPATE WITH LOSS OF HEATING AND NO UPR SUPPORT WITH PTLY CLDY SKIES AND TEMPS LOW TO MID 70S. ON TUES TSTMS SHLD BE A LITTLE MORE NUMEROUS AS SRN STRM SRT WV APPROACHES THE SRN CST. ALTHOUGH THIS FEATURE IS WEAK IT SHOWS UP NICELY IN WTR VAPOR LOOPS AND SHLD PRODUCE SOME UVV ACRS ERN NC TUE AFTN. WITH MOIST UNSTBLE AIR ACRS REGION TSTMS SHLD DVLP ERLY AFTN WITH SOME STRG STORMS LIKELY ESPECIALLY WHERE LOW LVL CNVRGNCE IS STRNGEST NEAR SEA BRZ. WITH VORT AND ASSOCIATED WEAK UPR DIFL OVER RGN TUE NIGHT CNVCTN MAY BE SLOW TO DISSIPATE AND WL LIKELY NEED DECENT POP(30/40). ON WED MDLS CONT TO SHOW WEAK VORT NEAR CST WITH HINT OF SFC LOW...THINK CNVCTN WILL DVLP FAIRLY QUICKLY ON SEA BRZ WED WITH AGAIN PRETTY DECENT POP(40) NEEDED. ^ CWF: PRES GRDNT REMAINS RATHER LOOSE THRU PD WITH WINDS REMAINING LIGHT. APPEARS WINDS SHLD BE MAINLY S/SW THRU PD HOWEVER COULD BE VARIABLE AT TIMES ESPECIALLY AT NIGHT. FOR NOW WILL PROB GO WITH MAINLY S WINDS OF 15 KTS OR LESS. .MHX...NONE. FREDERICK
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:10 PM EDT | Tornado Warning | ILM | New Hanover, Pender | 25 min |
| Jul 7, 6:26 PM EDT | Flash Flood Warning | ILM | New Hanover, Pender | 119 min |
| Jul 7, 7:00 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus, Pender | 50 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.